Question of the Week # 119, 120, 121

119) A 60-year-old woman presents to the Emergency Room with massive hemetemesis. The onset is acute. She denies any alcohol use or  any antecedent nausea, vomiting or retching. On physical examination, the patient is found to be hypotensive with a blood pressure of 80/40. The patient is started on Intravenos fluids and proton pump inhibitors. Prothrombin time and liver function tests are with in normal limits. Hemoglobin is low at 7gm/dl and the patient is now being transfused with 2 units of packed red cells. An immediate Endoscopy is scheduled which revealed bleeding gastric varices but no esophageal varices. Local vasocontrictor therapy and band ligation could not restrain the bleeding. Ultrasound and CT scan of abdomen revealed enlarged spleen, an engorged splenic artery and an intraluminal filling defect in the Splenic Vein as shown in the picture below 

The most common etiology of the condition mentioned above :
A) Polycythemia Vera
B) Inherited Thrombophilias
C) Liver Cirrhosis
D) Chronic Pancreatitis
E) Carcinoma Pancreas
120) The pathophysiology behind the development of Varices in this patient :
A) Systemic Portal Hypertension
B) Superior Mesenteric Vein Thrombosis
C) Liver Cirrhosis
D) Sinistral Portal Hypertension
E) Angiodysplasia
121) The most effective treatment for the condition described above:
A) Transjugular Intrahepatic Portosystemic Shunt
B) Thrombolysis
C) Anticoagulation with heparin
D) Splenectomy

Question of the Week # 118

118) A 30-year-old woman has been using oral contraceptive pillls, combination type for past 8 yrs. However, she also has a history of migraines. Lately, she has been experiencing an average of 14 episodes of severe migraine without aura yearly. Careful evaluation of her headache calender reveals that most of them occur exclusively during the pill-free week of her OC regimen. She has no history of smoking. She has never had DVT or family hx of thrombophilia. Her physical exam is normal without any neurological deficits. Next step in management ?
A. Switch to low dose estrogen pills
B. Switch to minipill
C. Discontinue OC pills
D. Start extended duration OC pills like seasonale

Question of the Week # 117

117) A 35-year-old woman with history of smoking 1 ppd x 15 yrs, comes to you 4 months after beginning OC pills. Shortly after starting OCs, she started experiencing headaches twice a week lasting  12 hours. The headaches are bilateral, throbbing, and accompanied by nausea and sensitivity to light and sound. They are heralded by a 50-minute visual disturbance consisting of a “bright, zigzag lines” and then fades away as the headache begins. Upon questioning, she reports occasional similar headaches prior to OC use but they were not this bad and never had visual disturbances earlier. Her physical examination is normal. She is sexually active with one partner and desires effective contraception. Her partner does not like using condoms. The next step in management?
A. Reduce the dose of estrogen in the combination pill
B. Switch to mini pill
C. Ask her to convince her partner to use condoms
D. Reassure her and continue OC Pills
E. Stop OC pills and restart after one month.

Question of the Week # 116

116) A 26 year old woman has dysmenorrhea that has not responded to treatment with NSAIDs. Her past medical history is significant for migraine without aura and takes  Topiramate  for prevention of migraine. Her migraines are well prevented now. She is also sexually active and requests contraception. In view of her dysmenorrhea, OC pills have been recommended to her as it serves to address both the issues of contraception as well as her dysmenorrhea. But she tells you that she once read the package insert in the OC pills and also heard from her friends that she should not use OCPs because she has migraine. Her exam does not reveal any neurological deficits. She does not smoke and leads an active lifestyle. Her B.P  is 110/70. What is your best recommendation to her?
A. Reassure her and start OC Pills
B. Tell her to use condoms alone
C. Start minipill because OC pills may worsen her headache
D. Start OC pills but switch topiramate to valproic acid to prevent her migraines better

Copy Rights – USMLEGalaxy, LLC

ALL CONTENTS ON THIS WEB SITE ARE PROTECTED BY COPYRIGHT.

Unauthorized use of Question Banks or any content of this blog with out written permission from USMLE Galaxy, LLC  is strictly prohibited.

 

Question of the Week # 115

115) A 44-year-old HIV-infected man with a CD4 count of 280cell/mm3 presents to your office for regular follow up. His viral load is undetectable. His HIV medications include tenofovir, lamivudine and Ritonavir for the past one year.  On examination, he has features of lipodystrophy. A fasting lipid panel reveals Total cholesterol 270 mg%,  LDL cholesterol 200mg%, Triglycerides 150mg% and HDL 40mg%.  He is advised to start low fat diet and exercise. The most important next step in controlling this patient’s hyperlipidemia.

A) Add Niacin

B) Add Simvastatin

C) Add Pravastatin

D) Add Lovastatin

E) Hold HAART therapy until lipids normalize

 

Question of the Week # 114

114) A 44-year-old HIV-infected man with a CD4 count of 280cell/mm3 presents to your office with complaints of fatigue, body aches, leg cramps and muscle pain. His viral load is undetectable. His HIV medications include tenofovir, lamivudine and Ritonavir for the past one year.  The patient was recently seen in the office for lipodystrophy and hyperlipidemia. His LDL cholesterol was 190 during last visit and hence, he was started on Simvastatin about 2 weeks ago. On  physical examination, he is afebrile and he has diffuse muscle tenderness. Laboratory studies show a serum creatinine of 3.2 mg/dL ( his baseline = 1.0 mg/dl), serum urea nitrogen = 55 mg/dL , total bilirubin 0.8gm/dl,  aspartate aminotransferase (AST) level of 632 U/L and alanine aminotransferase (ALT) level of  140 U/L . Urinalysis was positive for blood on dipstick. Urine microscopy shows no red cells or white cell casts. The most likely reason behind the etiology of this patient’s renal failure :

A) Polymyositis

B) HIV associated Nephropathy

C) Tenofovir induced Nephrotoxicity

D) Interaction between Ritonavir and Simvastatin

E) HIV myopathy

 

%d bloggers like this: